Colorado, 2013Flash Flood in Colorado, July 19, 2013
July 19, 2013 · NWS BOU · 1 event in 1 county or zone
A strong thunderstorm produced heavy rain and localized flash flooding in Washington County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm produced heavy rain and localized flash flooding in Washington County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 19, 9:08 AM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Jul 19, 9:08 AM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1008 AM MDT FRI JUL 19 2013
.UPDATE...ONLY MINOR ADJUSTMENTS AT THIS TIME. SHOWERS AND TSTMS
OVER THE NORTHEAST PLAINS THIS MORNING WILL PERSIST INTO THE EARLY
AFTERNOON....WITH SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE
MOUNTAINS AND FOOTHILLS AROUND 18Z. HRRR RUNS OFFERING DIFFERING
SOLUTIONS REGARDING THE COVERAGE AND INTENSITY OF THE STORMS OVER
THE FOOTHILLS THIS AFTERNOON SO WILL NOT CHANGE ANY ANYTHING
REGARDING THE FLASH FLOOD WATCH AT THIS TIME. SINCE THE BURN AREAS
ALREADY GOT A GOOD DOSE OF RAINFALL YESTERDAY...THAT REASON ALONE
WILL JUSTIFY THE WATCH. SOME SOLUTIONS SUPPORT THE FLASH FLOOD
WATCH WHILE OTHERS ARE DRIER. HARD TO SAY AT THIS POINT...SO WILL
JUST HAVE TO MONITOR HOW THINGS DEVELOP.
&&
.AVIATION...SFC WINDS BECOMING NNELY AT THIS TIME SO TREND IN THE
WIND FCST STILL LOOKS ON TRACK. NO CHANGE REGARDING THE TIMING OF
TSTMS THIS AFTN AND EVENING AT THIS TIME. IF HEAVY RAIN DEVELOPS
WITH TSTMS THEN BRIEF MVFR CIGS/VSBYS WILL BE POSSIBLE.
&&
.PREV DISCUSSION... /ISSUED 317 AM MDT FRI JUL 19 2013/
SHORT TERM...WATER VAPOR LOOP SHOWS UPPER LEVEL MOISTURE PLUME
SHIFTING VERY SLOWLY SOUTHWARD ACROSS THE FORECAST AREA EARLY THIS
MORNING. MEANWHILE...LAST NIGHTS PERSISTENT CONVECTION HAS LEFT
BEHIND A MESOSCALE CONVECTIVE VORTEX...OR MCV...OVER NORTHERN
WELD COUNTY... CREEPING EASTWARD. MCVS ARE QUITE RARE AROUND
HERE...BUT CAN SERVE TO SPARK CONVECTION ON THE DOWNSHEAR...OR
SOUTH/SOUTHEAST SIDE IN THIS CASE. HARD TO SAY EXACTLY WHERE THIS
FEATURE WILL BE BY THE TIME WE REACH CONVECTIVE TEMPS...BUT SHOULD
BE SOMEWHERE IN NORTHEAST COLORADO.
OTHERWISE...AS THE WATER VAPOR PLUME CONTINUES TO SHIFT SOUTHWARD
THIS WILL BRING A BETTER CHANCE OF STORMS TO THE DENVER METRO
AREA/I-70 CORRIDOR/POINTS SOUTHWARD THIS AFTERNOON. WE COULD SEE A
FEW SHOWERS LINGER THIS MORNING AS WELL...BUT CONVECTIVE STORMS
WILL LIKELY INITIATE IN/NEAR THE FRONT RANGE AND DOWNSHEAR SIDE OF
THE MCV BY LATE MORNING/NOON HOUR AS CONVECTIVE TEMPS ARE
REACHED. POTENTIAL FOR HEAVY RAIN WILL BE THERE ESPECIALLY WITH
THE HIGHEST PRECIPITABLE WATER PLUME SHIFTING SOUTHWARD TODAY.
WHILE THE NORTHERN PORTIONS COULD SEE SOME DRYING AND EVEN
SUBSIDENCE ON THE UPSHEAR SIDE OF THE MCV...ENOUGH FACTORS
MENTIONED IN HYDROLOGY SECTION BELOW TO WARRANT A FLASH FLOOD
WATCH FOR THE FOOTHILLS WITH MAIN THREAT ONCE AGAIN FOR THE BURN
SCARS. COULD SEE RAINFALL RATES OF 1-1.5 INCHES IN 45 MINUTES
FROM THE STRONGEST STORMS. EXPECT THINGS TO WIND DOWN FAIRLY
QUICKLY THIS EVENING WITH SOME DRYING NOTED MOVING IN FROM THE
NORTH/NORTHWEST.
LONG TERM...A SLIGHT INCREASE IN NORTHWESTERLY FLOW ALOFT IS
EXPECTED SATURDAY ALONG WITH A THETA E RIDGE ACROSS EASTERN
COLORADO. CAPE VALUES OF BETWEEN 1000-1500 J/KG WILL BE FOUND OVER
FAR NORTHEASTERN COLORADO. THIS WILL ALL COMBINE TO BRING A SLIGHT
CHANCE OF SEVERE STRENGTH STORMS OVER THIS AREA.
ELSEWHERE...ENOUGH MOISTURE WILL BE AROUND TO ALLOW FOR ISOLATED
TO SCATTERED THUNDERSTORM ACTIVITY. MOISTURE WILL BE ON THE
DECREASE OVER TODAY HOWEVER...SO FLOODING CONCERNS ARE A LOT LESS.
TEMPERATURES WILL BE WARMING A FEW DEGREES AS THE UPPER HIGH OVER
NEVADA CIRCULATES WARMER AIR AROUND INTO THE STATE.
SUNDAY THROUGH THURSDAY WILL FEATURE THE UPPER HIGH OVER NEVADA TO
BEGIN TO MIGRATE BACK EAST. THIS WILL BRING AN OVERALL WARMING
PATTERN. SUNDAY AND MONDAY WILL BE MOSTLY DRY EXCEPT A FEW
POSSIBLE STORMS OVER THE HIGH COUNTRY. THEN A WEAK SHORTWAVE
COMING DOWN OUT OF THE NORTHERN ROCKIES MAY PUSH A COOL FRONT
DOWN THE LEE SIDE OF THE ROCKIES TO BRING A BRIEF RESPITE FROM THE
WARM AND DRY PATTERN. HOWEVER...MODELS DISAGREEING IF THIS FRONT
WILL MAKE IT INTO CO...FOR NOW WILL TREND THE FORECAST TO BRING IT
IN WITH COOLER TEMPS AND SLIGHT CHANCE OF STORMS FOR THE PLAINS
ON TUESDAY AND AREA WIDE WEDNESDAY.
FOR THURSDAY...IT LOOKS LIKE THE UPPER LOW WHICH RETROGRADED FROM
WEST VIRGINIA ALL THE WAY TO ITS CURRENT POSITION OVER SONORA,
MEXICO WILL CONTINUE ITS PATH WEST...THEN GET PULLED NORTH AROUND
THE UPPER HIGH. THEN ITS PROGGED TO MOVE EAST ONSHORE AND BRING
MORE MOISTURE OUR WAY FOR THURSDAY. HAVE POPS ACROSS THE FORECAST
AREA TO ACCOUNT FOR THIS.
AVIATION...STORM THREAT IS A LITTLE HIGHER TODAY GIVEN THE ABOVE
MENTIONED FACTORS SO WILL LIKELY NEED TEMPO TSRA AND GUSTY VRB
WINDS TO 35 KTS FOR A FEW HOURS THIS AFTERNOON. MAIN THREAT SHOULD
BE 20Z-01Z WITH STORMS SHIFTING SOUTH OF THE FRONT RANGE AIRPORTS
01Z-04Z. BRIEF IFR/MVFR CONDITIONS POSSIBLE WITH THE STRONGEST
STORMS. OTHERWISE VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT.
HYDROLOGY...LOWER LIFTING CONDENSATION LEVELS AND RESULTANT
DEEPER WARM CLOUD DEPTH NEAR 1500 METERS MEANS MORE EFFICIENT
RAINERS POSSIBLE TODAY. AS A RESULT...HAVE OPTED FOR A FLASH FLOOD
WATCH FOR THE FRONT RANGE FOOTHILLS WITH MAIN THREAT OF FLASH
FLOODING ONCE AGAIN FOR THE BURN SCARS. COULD SEE RAINFALL RATES
OF 1-1.5 INCHES IN 45 MINUTES FROM THE STRONGEST STORMS. EXPECT
THINGS TO WIND DOWN BY 7-8 PM THIS EVENING WITH SOME DRYING NOTED
MOVING IN FROM THE NORTH/NORTHWEST. THERE IS A CHANCE OF
SUBSIDENCE AND DRYING MOVING IN A LITTLE EARLIER FOR THE NORTHERN
FRONT RANGE BURN SCARS INCLUDING HIGH PARK AND FOURMILE...BUT
STILL ENOUGH THREAT ESPECIALLY CONSIDERING RAINFALL YESTERDAY AND
ANTECEDENT CONDITIONS TO WARRANT A WATCH AT THIS TIME.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR COZ035-036.
&&
SHORT TERM...COOPER
LONG TERM....D-L
AVIATION...COOPER
Hazardous weather outlook, Jul 19, 9:45 AM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1045 AM MDT FRI JUL 19 2013
COZ030>051-201645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1045 AM MDT FRI JUL 19 2013
...FLASH FLOOD WATCH FOR FRONT RANGE FOOTHILLS UNTIL 8 PM MDT
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE DEVELOPING INTO THE AFTERNOON.
THE STORMS WILL BE SLOW MOVING AND ABUNDANT MOISTURE IN THE
ATMOSPHERE WILL LEAD TO LOCALLY HEAVY RAINFALL FROM STORMS. THERE
WILL BE A RISK OF FLASH FLOODING AND ROCK SLIDES...MAINLY IN THE
FRONT RANGE BURN SCARS. STRONGER STORMS TODAY WILL BE CAPABLE OF
PRODUCING 1 TO 1.5 INCHES OF RAIN IN 45 MINUTES. THE STORMS ARE
EXPECTED TO DECREASE FROM NORTH TO SOUTH ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING.
DAYTIME HEATING COMBINED WITH A DEEP MOISTURE PLUME OVER COLORADO
WILL LEAD TO THE THUNDERSTORMS AND THREAT OF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
EVENING. A FEW STORMS COULD BECOME SEVERE OVER THE FAR NORTHEAST
PLAINS...WITH LARGE HAIL AND STRONG WINDS THE MAIN CONCERNS.
HIGH PRESSURE WILL BUILD OVER THE AREA SUNDAY AND MONDAY WITH DRIER
AND WARMER CONDITIONS PREVAILING. A COUPLE OF WEATHER DISTURBANCES
WILL MOVE ACROSS THE REGION TUESDAY THROUGH THURSDAY WITH COOLER
AIR AND AN INCREASE IN MOISTURE. THIS WILL LEAD TO A BETTER CHANCE
FOR THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF SIGNIFICANT RAINFALL OR FLOODING WILL BE
APPRECIATED.
In the hours before
Special weather statement, Jul 19, 2:04 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT FRI JUL 19 2013
COZ046-192130-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
304 PM MDT FRI JUL 19 2013
THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL 330 PM MDT.
AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF ARRIBA...OR 20 MILES EAST OF
LIMON...MOVING SOUTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ARRIBA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3924 10340 3946 10342 3948 10318 3924 10317
TIME...MOT...LOC 2104Z 351DEG 12KT 3935 10332
RPK
Flash Flood, Washington
- When
- July 19, 2:17 PM MST to 3:17 PM MST
- Where
- Washington County, 5.53 mi NNW of Otis Stansfield Arpt to 4.83 mi NW of Otis Stansfield Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.248, -102.975
Heavy rain produced flash flooding along Colorado Highway 61 and Mile Marker 15. All the county roads east of the highway and north of County Road 54 were closed by floodwaters. Extensive flooding washed out several of the county roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in New York, July 19 to 21, 20138 deaths · 9 events
- Lightning Strike in Arizona, July 19, 20131 death · 1 event
- Flash Flooding and Dust Storm in Nevada, July 19 to 22, 2013$2.2 million · 1.75 in hail · 14 events
- Wildfire in Washington, July 19 to 20, 2013$1.5 million · 1 event
- Damaging Winds in Vermont, July 19, 2013$385,000 · 65 kt wind · 29 events
- Hail and Lightning Strike in New York, July 19, 201312 injured · 1 in hail · 2 events
- Hail and Damaging Winds in Michigan, July 19 to 20, 2013$43,000 · 1 in hail · 61 events
- Damaging Winds in Michigan, July 19, 2013$440,000 · 61 kt wind · 7 events
- Damaging Winds in New York, July 19, 2013$250,000 · 55 kt wind · 14 events
- Damaging Winds in New York, July 19, 2013$195,000 · 61 kt wind · 19 events
- Flash Flooding and Hail in New Mexico, July 19, 2013$188,000 · 1 in hail · 15 events
- Flash Flooding in New Mexico, July 19 to 20, 2013$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459740.